Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Mar 13, 2021, 10:49 PM CST for Clark County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 13, 2021, 10:49 PM CST (04:49 UTC)
- Expired
- Mar 13, 2021, 11:30 PM CST
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
County Clark County, KS
The radar
The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 199 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 469 m²/s²
- 0-3 km storm-relative helicity
- 534 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.4
The text
As transmitted.
504 WWUS83 KDDC 140449 SPSDDC Special Weather Statement National Weather Service Dodge City KS 1049 PM CST Sat Mar 13 2021 KSZ088-140530- Clark KS- 1049 PM CST Sat Mar 13 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CLARK COUNTY UNTIL 1130 PM CST... At 1049 PM CST, Doppler radar was tracking a strong thunderstorm near Acres, moving north at 55 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ashland, Englewood and Acres. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3700 10008 3739 10006 3737 9954 3700 9975 TIME...MOT...LOC 0449Z 192DEG 55KT 3705 9987 $$ TURNER
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Mar 13, 7:00 PM CST, 3 hours 49 minutes earlier.
Area forecast discussion, Mar 13, 7:00 PM CST, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 700 PM CST Sat Mar 13 2021 .UPDATE... Issued at 700 PM CST Sat Mar 13 2021 Updated to align grids and forecast with current trends. Took out mention of severe wind/hail in the grids, as this threat appears minimal tonight. Warm conveyor belt, with excessive/torrential rainfall, has advanced to near/just east of US 83 as of 6:45 pm. Radar imagery indicates the eastward advancement of the warm conveyor shield is slowing, and the CAMs are trying to catch up to this trend. Infrared satellite imagery indicates very impressive forcing for ascent spreading into NE New Mexico and the western panhandles. As this pivots northeast, additional convection will continue to fire across the eastern panhandles, and subsequently move north into Kansas. Widespread heavy rain and thunderstorms in the NE panhandles are moving north, with little eastward advancement, and will dump additional heavy rain on areas of SW KS that have already received 1-2 inches per radar estimates. As such, the flood watch remains in effect, and hydrology products may be needed through the night. As the intense dry slot inevitably marches in late tonight, strong/marginally severe convection will likely refire on the leading edge of the dry slot, despite the unfavorable nocturnal timing. Small hail and gusty winds are likely from the strongest storms, but achieving severe criteria hail/wind is uncertain. HRRR trends suggest the back edge of the rain/thunderstorm shield will reach Dodge City around 5 am Sunday, 7-8 am northeast zones. Until then, repeated rounds of heavy rain and embedded thunder will continue. Finally, increased south/southeast winds substantially for all zones Sunday daytime as the dry slot advances in. Gusts of 35-40 mph are expected per 18z MAV guidance. Quite unusual to see strong south/southeast winds behind a departing cyclone, but this will be the case as the cyclone occludes over eastern Colorado. Kept some low pops for some showers in the NW zones Sunday, but reduced them, as ECMWF solution is dry and wraparound will mostly bypass us to the northwest. && .SHORT TERM...(This evening through Sunday) Issued at 1214 PM CST Sat Mar 13 2021 Widescale precipitation event continues to be in the short term forecast as a large upper level low centered near Las Vegas is providing meridional flow in the mid levels in the central and southern plains. Lower level moisture has been in place and is continuing to increase from the southeast as 850 mb moisture transport levels will continue to bring in robust lower level moisture through this afternoon and this evening. The surface warm front continues to stay just south of the Kansas-Oklahoma border as of this forecast discussion and it looks like how the system is evolving we will probably see areas roughly from Liberal to Pratt getting in on the slightly milder air this evening. Overall the heavy rain event with totals from 1 to 3 inches this evening and Sunday morning still looks to be a good bet for much of southwest Kansas. Detailing the severe weather threat this evening many of the CAM models are suggesting a fast growing upscale bow echo from around Lubbock, TX to Syracuse late this afternoon and racing eastward through this evening. 0-6 km bulk shear values from SPC mesoanalysis are high already (70-80 kts out of the southwest) and will continue to stay that way as this large dynamic system moves closer to the plains. From looking at forecast skew-t models the convection will have mainly elevated CAPE and the threat will be mainly strong winds and large hail. Tornado threat isn't looking all that great outside of perhaps a brief QLCS tornado spin up...but even this threat remains low at this point as the forecast bow echo would be running pretty much parallel to the 0-3 km bulk shear direction. Storm motion will also be fast this evening going at about a 40 kt clip as it moves through southwest Kansas. The main upper low looks to move into southeast Colorado by Sunday morning and we should see a gradual ending to the rain from west to east after midnight tonight. With the large amount of rain and inversion with light winds I also included fog potential again for areas west of Dodge City which may need expansion depending on when the rain ends in our eastern zones. For Sunday it looks like a large dry slot on the southwest side of the low will move across southwest Kansas during the day clearing out most of the rain before noon and we could also see some sunshine breaking through. By the afternoon we could see some showers and thunderstorms develop with the lifting in the vicinity of the upper low in northwest Kansas. Overall should be a day where most of us will dry out and highs should reach into the 50s and 60s. .LONG TERM...(Sunday night through Saturday) Issued at 102 PM CST Sat Mar 13 2021 The storm system from the short term will slowly start to move northeastward on Monday and we could see some wrap around precipitation mainly for areas near I-70 Monday morning and by the afternoon the precipitation chances should exit the region. The upper level winds turn southwest for Tuesday ahead of the next upper level storm system which will be located near the four corners region. Next chance of rain will be with a closed low that moves from the four corners region into the Texas panhandle Tuesday night into Wednesday. Rain will overspread much of southwest Kansas Wednesday morning and we could see QPF values in the 0.50 inch or more range again with this mid week system. Colder air looks to wrap into the system Wednesday evening so the potential for snow will need to be monitored but at this point it looks like we should stay above freezing for the event. Once the storm system exits the region we should stay in a regime of colder air through the end of the week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 503 PM CST Sat Mar 13 2021 Expect very poor aviation conditions to continue through 12z Sun. Widespread IFR/LIFR cigs and/or visibility will continue with stratus, areas of fog, and mist. Additionally, numerous showers and thunderstorms will impact all airports and all of SW KS through tonight. Rain will be very heavy at times. Following the HRRR on timing, the back edge of the rain/thunderstorm shield should reach GCK/LBL/DDC around 10z Sun, and HYS by 12z Sun. Expect VFR to quickly return after 12z Sun, continuing daylight Sunday. After 15z Sun, strong S/SE winds are expected at all airports, gusting 30-35 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 39 59 35 54 / 100 10 10 10 GCK 36 56 33 52 / 100 30 10 10 EHA 31 56 32 57 / 50 10 10 0 LBL 31 58 33 56 / 80 10 10 0 HYS 44 61 36 52 / 100 60 20 40 P28 48 65 39 59 / 100 30 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday afternoon for KSZ030-031-045-046- 064>066-078>081-088>090. && UPDATE...Turner SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Turner
Hazardous weather outlook, Mar 13, 4:53 AM CST, 17 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 453 AM CST Sat Mar 13 2021 KSZ030-031-043>046-061>066-074>081-084>090-141100- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 453 AM CST Sat Mar 13 2021 /353 AM MST Sat Mar 13 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Rain and thunderstorms will develop today across southwest and central Kansas. There is some potential for severe thunderstorms across the area with the better chances across southwest Kansas closer to the Oklahoma border. The main severe weather threats will be quarter size hail and wind gusts to 60 mph. In addition, heavy rain on the order of 1 to 3 inches is expected with locally heavier amounts possible. Some flooding of low lying areas will be possible. See the latest Flood Watch for more information. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Thunderstorms will be ending across central Kansas Sunday morning but some rainshowers will be possible across west central and southwest Kansas through the afternoon. Another storm system will bring a chance for light rain and light snow to the area Tuesday night and Wednesday. At this time, significant snow accumulation is not expected. Days 2-7 Hazards ---------------- * Sunday - Non thunderstorm wind: Limited risk - Ice accumulation: Limited risk - Snow: Limited risk - Fire weather: Elevated risk * Monday - Ice accumulation: Limited risk * Tuesday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Wednesday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Thursday - Fire weather: Elevated risk * Friday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Mar 13, 5:56 PM CST, 4 hours 53 minutes before
Special Weather Statement National Weather Service Dodge City KS 556 PM CST Sat Mar 13 2021 KSZ076-077-086-087-140100- Gray KS-Seward KS-Meade KS-Haskell KS- 556 PM CST Sat Mar 13 2021 ...SPECIAL WEATHER STATEMENT... At 556 PM CST, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles southwest of Plymell to near Liberal. Movement was east at 20 mph. Pea size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Liberal, Sublette, Satanta, Montezuma, Kismet, Copeland, Tice, Meade State Park, Hayne, Missler and Plains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3770 10105 3772 10042 3700 10039 3700 10098 TIME...MOT...LOC 2356Z 275DEG 17KT 3769 10094 3702 10091 SUGDEN
Local storm report, Mar 13, 6:04 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
604 PM CST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND GST 2 W LIBERAL 37.04N 100.96W
03/13/2021 M51 MPH SEWARD KS AWOS
&&
LEESpecial weather statement, Mar 13, 6:33 PM CST, 4 hours 16 minutes before
Special Weather Statement National Weather Service Dodge City KS 633 PM CST Sat Mar 13 2021 KSZ063-076-077-140115- Gray KS-Finney KS-Haskell KS- 633 PM CST Sat Mar 13 2021 ...SPECIAL WEATHER STATEMENT... At 633 PM CST, Doppler radar was tracking strong thunderstorms along a line extending from 17 miles south of Amy to 9 miles southwest of Ingalls. Movement was east at 25 mph. Winds in excess of 30 mph will be possible with these storms. Locations impacted include... Garden City, Cimarron, Pierceville, Ingalls, Charleston, Kalvesta and Plymell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3823 10026 3771 10024 3770 10092 3824 10075 TIME...MOT...LOC 0033Z 256DEG 23KT 3823 10057 3771 10054 SUGDEN
Local storm report, Mar 13, 9:04 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
904 PM CST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM HEAVY RAIN LIBERAL 37.05N 100.93W
03/13/2021 M2.50 INCH SEWARD KS PUBLIC
&&Special weather statement, Mar 13, 9:30 PM CST, 1 hour 19 minutes before
Special Weather Statement National Weather Service Dodge City KS 930 PM CST Sat Mar 13 2021 KSZ064-077-078-140415- Gray KS-Hodgeman KS-Ford KS- 930 PM CST Sat Mar 13 2021 ...SPECIAL WEATHER STATEMENT... At 930 PM CST, Doppler radar was tracking a strong thunderstorm very near The Haggard Elev, moving north at 35 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Cimarron, Montezuma, Ensign, The Haggard Elev and Howell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3753 10023 3756 10045 3799 10043 3795 10006 TIME...MOT...LOC 0330Z 190DEG 29KT 3762 10033 SUGDEN
Special weather statement, Mar 13, 10:49 PM CST, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 1049 PM CST Sat Mar 13 2021 KSZ088-140530- Clark KS- 1049 PM CST Sat Mar 13 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CLARK COUNTY UNTIL 1130 PM CST... At 1049 PM CST, Doppler radar was tracking a strong thunderstorm near Acres, moving north at 55 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ashland, Englewood and Acres. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3700 10008 3739 10006 3737 9954 3700 9975 TIME...MOT...LOC 0449Z 192DEG 55KT 3705 9987 TURNER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 6:33 PM CST | Special Weather Statement | DDC | Finney, Gray | 42 min |
| Mar 13, 9:16 PM CST | Severe Thunderstorm Warning | DDC | Clark, Meade | 44 min |
| Mar 13, 9:30 PM CST | Special Weather Statement | DDC | Gray | 45 min |
| Mar 13, 11:07 PM CST | Special Weather Statement | DDC | Ford | 38 min |
| Mar 13, 11:53 PM CST | Special Weather Statement | DDC | Kearny | 37 min |
| Mar 14, 12:13 AM CST | Special Weather Statement | DDC | Ford, Hodgeman | 47 min |
| Mar 14, 12:49 AM CST | Special Weather Statement | DDC | Clark | 41 min |
| Mar 14, 6:12 PM CDT | Special Weather Statement | DDC | Hamilton | 33 min |
| Mar 14, 6:40 PM CDT | Special Weather Statement | DDC | Hamilton | 35 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.